In this population-based study spanning 16 years, we found no significantly increased risk of hospitalization for hemorrhage following the initiation of levothyroxine in older patients already acclimatized to warfarin therapy. This is the first large-scale exploration of this potential drug interaction to study a clinically relevant outcome. Although hundreds of drugs can modify the response to warfarin and increase the risk of bleeding in clinical practice,2,13,14
our findings suggest that levothyroxine is not among them.
It is possible that an interaction does indeed exist between levothyroxine and warfarin but that it registers no discernible hemorrhage signal in clinical practice because of the gradual introduction of levothyroxine, a slow onset of clinically apparent interaction, and periodic adjustment of the warfarin dose, which would offset the risk of bleeding. Although this possibility cannot be excluded, it argues further against a clinically important interaction.
Although many drug interaction textbooks and other clinical tools identify the interaction between levothyroxine and warfarin as serious, little evidence supports a clinically meaningful interaction. Only a single case report describes a patient with hemorrhage presumed to be the result of concomitant therapy with the two drugs,30
and no controlled studies of this interaction have examined a clinically relevant outcome such as bleeding. Indeed, some of the concern about the potential drug interaction may reflect extrapolation of an apparent drug–disease interaction between warfarin and thyrotoxicosis, in which the response to warfarin appears to have been exaggerated.25,26,31,34–36
Several limitations of our study merit emphasis. Clinicians may already exercise caution when prescribing these drugs together because of existing warnings, which would attenuate the risk of adverse outcomes, and we could not account for preemptive warfarin dose adjustment among patients commencing levothyroxine treatment. Moreover, because many physicians initiate levothyroxine therapy gradually in older patients, this would tend to lessen the clinical impact of any potential interaction. We have no data regarding use of nonprescription acetylsalicylic acid, acetaminophen, or anti-inflammatory drugs, which may increase the risk of hemorrhage during warfarin therapy. However, these should be equally distributed regardless of thyroxine use and should not influence our results. Finally, we have no direct measure of bleeding not leading to hospitalization, drug adherence, or laboratory data, such as international normalized ratio levels, and, because our results derive from patients aged 66 years and older, the generalizability of our findings to younger patients is unknown.
In conclusion, we found no evidence that the initiation of levothyroxine was associated with an increased risk of hospitalization for hemorrhage in a large cohort of older patients receiving warfarin. Our findings suggest that concerns about a clinically meaningful levothyroxine–warfarin interaction may be misplaced. This observation may help inform future iterations of drug interaction compendia and other electronic tools that currently characterize this interaction as clinically important. For front-line physicians and pharmacists, these results provide reassurance that no particular additional vigilance is necessary when levothyroxine is initiated in patients already receiving warfarin.